Epilepsy drug likely to aggravate birth defect risks

July 22nd, 2008 - 1:33 pm ICT by IANS  

Washington, July 22 (IANS) An epilepsy drug taken alone or along with other epilepsy drugs during pregnancy may aggravate birth-defect risks, according to a new study. Studies have shown that topiramate increases the risk of birth defects in animals. Maintaining effective epilepsy treatment during pregnancy is crucial because seizures may harms the foetus.

Researchers examined women who became pregnant while taking topiramate either alone or with other epilepsy drugs. Of 178 babies born, 16 had major birth defects.

Three of these were in infants whose mothers were taking only topiramate, and 13 were in those whose mothers were taking topiramate and other epilepsy drugs.

Four of the babies had cleft palates or cleft lips, a rate 11 times higher than that expected if these women were not taking epilepsy drugs.

Four male babies had genital birth defects, with two of those classified as major defects, which is 14 times higher than the normal rate for this defect.

“More research needs to be done to confirm these results, especially since it was a small study,” said John Craig, of the Royal Group of Hospitals in Belfast, Northern Ireland.

“But these results should also get the attention of women with migraine and their doctors, since topiramate is also used for preventing migraine, which is an even more common condition that also occurs frequently in women of childbearing age.”

Craig said the risk of birth defects may be different for women taking the drug for migraine, but that the pregnancies of women exposed to topiramate should be monitored.

This study found that more birth defects occurred when women took topiramate along with valproate or valproic acid, than in women taking topiramate and another epilepsy drug.

These findings were published in Tuesday’s issue of Neurology.

Related Stories

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in World |